Amiodarone Induced Thyrotoxicosis

There are two types of amiodarone induced thyrotoxicosis (AIT)

Type I: Increased synthesis of T4 and T3 (2/2 increasing iodine substrate)

  • Typically seen more commonly in patients w/ preexisting hyperthyroidism
  • Can diagnose latent Graves’ this way because of an unmasking effect
  • If T3 levels increase or remain stable following 2 weeks of thionamide and glucocorticoid therapy, then likely Type I and can continue thionamide medication only

Type II: Destructive thyroiditis that results in excess release of T4 and T3 w/o increased hormone synthesis

  • Typically occurs in those w/ prior euthyroid state
  • If T3 levels decrease by 50% following 2 weeks of thionamide and glucocorticoid therapy, then likely Type II and can continue glucocorticoid medication only
  • In many cases, there is a mixed picture, thus treat with both thionamides and glucocorticoids.